Oregon, 2006

High Wind and Strong Wind in Oregon, January 27 to 28, 2006

January 27 to 28, 2006 · NWS PQR · 4 events in 4 counties and zones

A strong low pressure system moving northward just off the Oregon Coast brough high winds to the Oregon Coast and Coast Range. Here are some winds reported with this storm: Newport Jetty reported 55 gusting to 75 mph; Garibaldi had 61 gusting to 69 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; Desdemona Lighthouse had a gust to 64 mph; Florence reported 55 gusting to 75 mph; Seaside had…

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure system moving northward just off the Oregon Coast brough high winds to the Oregon Coast and Coast Range. Here are some winds reported with this storm: Newport Jetty reported 55 gusting to 75 mph; Garibaldi had 61 gusting to 69 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; Desdemona Lighthouse had a gust to 64 mph; Florence reported 55 gusting to 75 mph; Seaside had gusts to 63 mph; Yaquina Bay Bridge reported 50 gusting to 67 mph; Lincoln City reported gusts to 74 mph; and Newport Airport reported 40 gusting to 61 mph. In the coast range, Mt. Hebo reported gusts to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 27, 7:58 PM PST, 2 minutes earlier.

Area forecast discussion, Jan 27, 7:58 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
758 PM PST FRI JAN 27 2006

.SYNOPSIS...A STRONG WESTERLY JET STREAM WILL DELIVER A SERIES OF
STORMS TO THE PACIFIC NW THROUGH THE WEEKEND AND INTO NEXT WEEK. A
WARM FRONT WILL MOVE INLAND LATE TONIGHT AND WILL BE FOLLOWED QUICKLY
EARLY SAT BY A COLD FRONT. ANOTHER POTENT STORM SYSTEM IS EXPECTED TO
MOVE INLAND SUNDAY MORNING.

&&

.SHORT TERM...RADAR INDICATES RAIN ALREADY SPREADING INLAND OVER THE
FORECAST AREA AHEAD OF THE WARM FRONT EARLY THIS EVENING. STRONG JET
SHOWN IN WATER VAPOR IMAGERY AIDING IN STRENGTHENING THE SYSTEM
APPROACHING 130W NEAR 45N. 00Z MODELS RUNS CONTINUE TO INDICATE A
STRONG LOW LEVEL FLOW AHEAD OF THE COLD FRONT WHICH IS INDICATED
MOVING INLAND BETWEEN 09 AND 12Z LATER TONIGHT. WITH STRONG LOW LEVEL
FLOW INDICATED...60KTS ON THE COAST DOWN TO 950 MB IN THE MESOETA...
WILL ADD COAST RANGE AND WILLAPA HILLS TO HIGH WIND WARNING LATER
TONIGHT. OTHER MAIN CHANGE TONIGHT WILL BE TO START THE WINTER STORM
WARNING FOR THE CASCADES EARLIER. BULK OF SNOW IS EXPECTED AFTER THE
COLD FRONT PASSES SAT WHEN STRONG WESTERLY 850 MB FLOW KICKS IN...BUT
THE WARM FRONT LATE TONIGHT WILL PROBABLY NOT RAISE FREEZING LEVELS
MUCH ABOVE MOST OF THE PASSES...AND SO EXPECT AT LEAST A FEW INCHES
WITH THE FRONTS LATER TONIGHT.

ALTHOUGH THE FRONTAL SYSTEM TONIGHT WILL PACK SOME HEAVY RAIN...THE
SYSTEM ITSELF SHOULD MOVE THROUGH PRETTY QUICK...SO DO NOT EXPECT
ENOUGH TO PRODUCE FLOODING BY ITSELF...BUT IT MAY RAISE THE FLOWS
SUBSTANTIALLY. MODELS HAVE BEEN CONSISTENTLY INDICATING THE POTENTIAL
FOR MORE HEAVY PRECIPITATION WITH THE SUNDAY/MONDAY STORMS SO WE MAY
BE IN FOR ANOTHER ROUND OF FLOODING LATE IN THE WEEKEND.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(MONDAY NIGHT THROUGH FRIDAY) PROGRESSIVE PATTERN THROUGH WEDNESDAY
THEN POSSIBLE PATTERN SHIFT TO A DRIER REGIME DAYS 6 AND 7. RATHER
WET SYSTEM MOVES THROUGH THE AREA MON...FOLLOWED BY A BRIEF BREAK MON
NIGHT. MEDIUM RANGE MODELS NOT VERY CONSISTENT STARTING 12Z TUE.
ECMWF WANTS TO BRING THE NEXT WARM FRONT TO THE FORECAST AREA 12Z TUE
WHILE LATEST GFS HAS IT MUCH FURTHER OFFSHORE. 108 HR GFS SIMILAR TO
THE OLD 132 HR MODEL RUN. TIMING DIFFERENCES CONTINUE ON TUE WITH THE
ECMWF ACTUALLY FASTER THAN THE GFS WITH THE NEXT SYSTEM. HOWEVER...
WITH SUCH STRONG WEST FLOW OVER THE PACIFIC INTO THE PAC NW WOULD NOT
BE SURPRISED IF THE FASTER TIMING VERIFIED. SYSTEM ROLLS THROUGH TUE
NIGHT AND WED. GFS CONTINUES TO ADVERTISE A PATTERN CHANGE IN DAYS 6
AND 7. MODEL ENSEMBLES NOT VERY SUPPORTIVE OF THIS IDEA...BUT THE
ECMWF IS HEADING THAT DIRECTION. HOPEFULLY THE LONGER RANGE SOLUTIONS
WILL BE RIGHT AND THE FORECAST AREA WILL NOT HAVE TO ENDURE ANOTHER
PROLONGED MULTI-WEEK WET PERIOD.  WEISHAAR

&&

.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&

.MARINE...MOVING FROM GALE WINDS TO STORM FORCE TONIGHT AS STRONG
FRONT MOVES ACROSS THE WATERS.
&&

.PRELIMINARY POINT POPS
AST ++7797 PDX ++6677 SLE ++6677 EUG ++6667

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADES...THE
          NORTH OREGON CASCADES AND THE CASCADES OF LANE COUNTY LATE
          AND SATURDAY.
         HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
          AND SOUTH WASHINGTON COAST TONIGHT.
         HIGH WIND WARNING FOR THE WILLAPA HILLS AND THE N AND
          CENTRAL OREGON COAST RANGE LATE TONIGHT.
         STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SAT.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 27, 5:37 AM PST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
537 AM PST FRI JAN 27 2006

ORZ001-002-WAZ021-281345-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
537 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WINDS ARE POSSIBLE ON SATURDAY...SUNDAY AND SUNDAY
NIGHT...AND AGAIN TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HIGH WIND
OR WIND DAMAGE.

ORZ011-013-WAZ019-281345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
537 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A SNOW ADVISORY IS IN EFFECT FOR THE CASCADES OF
SOUTHWEST WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY
CASCADES. HEAVY SNOW IS POSSIBLE OVER THESE AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOW IS POSSIBLE TODAY IN THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY CASCADES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HEAVY SNOW BEGINNING
LATE TONIGHT.

PZZ250-255-270-275-281345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
537 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS BEGINNING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS ON SATURDAY
...AND AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

Event by event

2 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Central Coast Range of W Oregon

When
January 27, 8:00 PM PST to January 28, 4:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Coast Range of Nw Oregon

When
January 27, 8:00 PM PST to January 28, 4:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northern Oregon Coast

When
January 27, 8:00 PM PST to January 28, 4:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Central Oregon Coast

When
January 27, 8:00 PM PST to January 28, 4:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
75 kt (86 mph) measured gust
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487066, 5487067, 5487068, 5487069.